Seborrheic Dermatitis
and Topical Steroid Withdrawal

Your interest in healing seborrheic dermatitis with natural methods may have brought you to this page, so assuming you're already educated on this topic, we will only provide a brief description of this common skin condition. Since Healthy Girlfriend is all about personal experiences with natural treatments, we wanted to share our friend Karen's A.'s story of topical steroid withdrawal using holistic remedies.

To those who are unfamiliar with it, seborrheic dermatitis appears as wet or greasy patches of scaly skin and can occur on any part of the body that has oily skin or hair. That's not just the face and scalp, but also ears, chest, back, arms, legs or even genitals. The intermittently-appearing rash may burn or itch and the scales can be flaky. People who have this condition experience  discomfort and often embarrassment, too. Traditional medicine often treats seborrheic dermatitis with short term use of topical steroid creams or lotions. However, the skin becomes addicted to the medication and when a person tries to stop using the steroid cream, he or she goes through a withdrawal that negatively impacts them physically and emotionally. (If you'd like to read more about the particulars of topical steroid withdrawal, this is a great resource to get started.)

Karen's Story 

This is Karen's story in her own words, of topical steroid withdrawal which she had used for seborrheic dermatitis. 

     "Hopefully this info will help some people.  I love it when that happens!

     "First of all there are many, many web sites and blogs with info on topical steroid withdrawal.  Most of the sites have photos people have thoughtfully posted.  In short, when you stop putting steroid cream on your body your skin freaks out.  It very quickly becomes addicted to the steroid action of contracting your blood vessels, which in turn decreases redness, swelling, itching.  When you stop using the steroid cream the blood vessels expand like crazy leading to redness, swelling and itching and burning.  The sure way to know that you are in withdrawal is that you will see these symptoms on areas of your body that you never used the steroid cream on!

      "It is not pretty and, in fact, many people seclude while going through this process, which can take anywhere from a few months to a few years.  I did not have the luxury of secluding, I have to work.  I have always treated myself homeopathically except for the steroid cream (I had used a Level 2 steroid cream called Lidex E, which really should never be used on the face,) which I used very sporadically and sparingly over the course of many years for a seborrheic dermatitis on my face.  In the past two years I had used it more frequently until noticing that when I would use it, the symptoms would go away (be tamped down) but then come back even worse, faster and faster.  I started a regimen of naturopathic care and my skin was looking very good.  

     "During that time I started researching topical steroid usage and realized that I was already in topical steroid withdrawal with the symptoms coming back so soon after using the cream.  So I decided to pack up the cream and never use it again.  I started badly flaring with symptoms in about two weeks time.  It went on for three months.  Redness, plaques, itching, burning - awful.  It became hard to leave the house, but I did.  I was just very upfront with everyone I was close to and co workers about the topical steroid withdrawal.  Even though it was uncomfortable for me going out in society looking as I did, the good thing is it educated many people on topical steroid withdrawal.  Several people I know have stopped the steroid usage they were on.

      "Thankfully with the naturopathic regimen I had been doing, my immune system was nice and strong, otherwise I believe what I went through, as evidenced by photos I've seen of other users, could have been a lot worse."

Karen's Regimen for Topical Steroid Withdrawal

Always buy flax seed whole and grind it yourself in a clean coffee mill. Grind one small batch at a time and keep       in the fridge.

   "I have always taken a good multiple vitamin and extra vitamin C. To help with the dermatitis and steroid withdrawal  To this I added:

  • Cod liver oil caps (vitamin A 1250 IU & Vitamin D 135 IU) 3 x day 
  • Cayenne caps 40,000 H.U., 450 mg. 3 x day
  • Biotin 500 mg 1 per day
  • Vitamin E 1000 mg 1 per day
  • Calms Forte about 6 per day
  • Aspirin a couple per day, helps with the inflammation
  • Ground cold pressed flax seed in kefir with fruit of choice daily
  • Carrot juice daily  
  • Equal parts roasted almond butter and coconut butter and about 1/4 c ground organic flax seed. Blend while it heats atop the stove in saucepan.  Refrigerate and eat every day!

     "I cut out caffeine and had only minimal alcohol. I cut out dairy and was pretty much gluten free.  Really cleaned up my diet. I asked for and received support from my loved ones!  My cat would look at me sometimes wondering, I know, what was going on with my face, but he loved me anyway! And finally, I drank plenty, plenty, plenty - did I say plenty?! of WATER. Another very important thing to add; as much as you may be tempted, don't put any lotion or anything on your skin. It will heal much quicker. It DOES get better."

The Bottom Line on Topical Steroids

The skin is the body's largest organ and its main method of eliminating bodily wastes even ahead of the bowels, lungs, and kidneys. When we are exposed to toxins (in cosmetics for example,) industrial chemicals, unnatural foods, food allergies or sensitivities and the like, the liver's job is to detoxify us, in other words, get rid of the bad stuff. When exposure is minimal and infrequent, and the liver is healthy and unstressed it's not much of a problem. You may not even be aware that it's doing this great service for you.

When exposure to toxins is ongoing and excessive, the job becomes too much for the liver alone. This is when we start to notice symptoms of "disease." Rashes, itching, and swelling are the indication that your body is trying to detoxify via the skin. Naturally, people who experience skin detox want the discomfort to stop as soon as possible, and a visit to the doc will usually yield a prescription for topical steroids. 

Yes, the Rx cream/gel/lotion works to calm the rash and its burning, itching, and swelling. Yes, the skin looks better. Temporarily. But all the topical steroid is doing is suppressing the symptom, not curing the condition. After a couple weeks or a month, patients are instructed to taper off the topical steroid gradually. Some lucky people taper off with minimal problems. Many, many others experience horrible reactions to being deprived of this drug, just like any other addiction. We chose not to post photos of people suffering with topical steroid withdrawal. You can google it and see for yourself. 

Healthy Girlfriend's recommendation is to give Karen's excellent withdrawal regimen a try. Keep in mind that our friend also cleaned up her diet, avoided dairy, gluten and other things she had sensitivities to, and used nontoxic skin care on the rest of her body. You can't expect to heal if you don't eliminate the cause of the rash in the first place.

For this reason, we also suggest a cleanse or detox protocol such as this one for maximum healing of any unwanted conditions.

Home